Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Wichita, KS

April 19, 2002Allen County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2002, 3:32 PM CDT for Allen County, Neosho County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 3:32 PM CDT (20:32 UTC)
Expired
Apr 19, 2002, 4:15 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Allen County, KS, Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 147 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 192032
SVRICT
KSC001-133-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS
  NORTHWEST NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 415 PM CDT.

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER (CNU)JOHN...OR ABOUT 2 MILES SOUTHWEST OF
  CHANUTE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MORAN AROUND 350 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN
AND NEOSHO COUNTIES UNTIL 415 PM CDT.

LAT...LON 3776 9510 3755 9552 3774 9551 3794 9516

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:42 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 19, 10:42 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1042 AM CDT FRI APR 19 2002

SFC CDFNT HAS SLOWED SEWD MOVMT AT LATE MRNG...AND AT 15Z WAS JUST
N OF A WLD TO IOLA LN. COLD AIR HAS SETTLED ACRS CNTRL KS WITH TEMPS
IN THE 40S. LAPS SOUNDING SHOWD VRY STABLE AIRMASS ACRS THIS AREA
WITH MSTR LKLY TO RMN TRAPPED BLO FNTL INVERSION...KEEPING STRATUS
IN TACT THRU MOST OF THE DAY. THEREFORE XPCT TEMPS TO MOV LTL INTO
THE AFTN...WITH DOWNWARD TWEAK XPCTD IN GRIDDED TEMPS/ZFP.

AREA OF ELEVATED INSTBY/CAPE WL EXIST JUST N OF SFC FNTL BNDRY ACRS
PTNS OF SCNTRL KS INVOF ICT. HOWEVER IN THE ABSENCE OF A SGFNT
FORCING/LIFTG MECHANISM...THERE IS MINIMAL CHCS FOR THE POTNL INSTBY
TO BE REALIZED. WL ONLY KEEP A SLGT CHC OF TSRA IN THE ICT AREA.

BETTER CHCS FOR CNVTN WL RESIDE ACRS SERN KS...ESPCLY IF CLOUDS CAN
BRK FOR ADDED INSOLATION/HTG. MODIFIED LAPS SOUNDINGS WOULD SUGGEST
CAPES ARND 2000 J/KG FOR AREAS S AND E OF A WLD-CNU LN THIS AFTN.
WL HILITE THIS AREA IN HWO FOR SVR POTNL AND CONT HIER POPS THERE.

UPDATED GRIDS/FCST TO COME ARND 1630Z.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Apr 19, 12:45 PM CDT, 2 hours 47 minutes before
KSZ071-072-093>096-098>100-200100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1245 PM CDT FRI APR 19 2002

...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON...

A COLD FRONT WILL SINK GRADUALLY SOUTH ACROSS SOUTHEAST
KANSAS DURING THE AFTERNOON. THE AIRMASS NEAR THIS FRONT
REMAINS VERY MOIST AND UNSTABLE. SURFACE HEATING LATER
IN THE AFTERNOON MAY BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT ALONG THE FRONT ACROSS SOUTHEAST KANSAS.

WIND SHEAR PROFILES AND INSTABILITY WILL BE SUFFICIENT
FOR A FEW SEVERE THUNDERSTORMS. THE MAIN THREAT FROM ANY
STORMS THAT DEVELOP WILL BE LARGE HAIL. LOCALIZED DAMAGING
WIND GUSTS ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE FROM ANY THUNDERSTORMS.

ALTHOUGH A WIDESPREAD SEVERE EVENT IS NOT
ANTICIPATED...THERE IS A POSSIBILITY OF SPOTTER
ACTIVATION DURING THE LATE AFTERNOON AND EARLY EVENING.
THE AREA PRIMARILY AFFECTED WOULD BE GENERALLY SOUTH
AND EAST OF A LINE...FROM WINFIELD TO HOWARD...TO YATES
CENTER.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:02 PM CDTSevere Thunderstorm WarningICTRice43 min
Apr 18, 7:26 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
Apr 18, 7:43 PM CDTSevere Thunderstorm WarningICTRice62 min
Apr 18, 8:19 PM CDTTornado WarningICTMcPherson41 min
Apr 18, 8:23 PM CDTSevere Thunderstorm WarningICTMarion67 min
Apr 18, 9:06 PM CDTSevere Thunderstorm WarningICTChase39 min
Apr 18, 9:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion49 min
Apr 18, 10:44 PM CDTSevere Thunderstorm WarningICTMarion61 min
Apr 18, 11:10 PM CDTSevere Thunderstorm WarningICTChase65 min
Apr 18, 11:17 PM CDTTornado WarningICTChase28 min
Apr 18, 11:30 PM CDTSevere Thunderstorm WarningICTRussell60 min
Apr 18, 11:36 PM CDTSevere Thunderstorm WarningICTSaline39 min
Apr 18, 11:45 PM CDTSevere Thunderstorm WarningICTChase60 min
Apr 19, 12:01 AM CDTSevere Thunderstorm WarningICTLincoln59 min
Apr 19, 1:02 AM CDTSevere Thunderstorm WarningICTLincoln43 min
Apr 19, 1:17 AM CDTTornado WarningICTLincoln28 min
Apr 19, 3:25 PM CDTSevere Thunderstorm WarningICTWilson35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.